Drills for Desk Warriors Screen Saver
In the past few years several studies have examined the prevalence of osteonoecrosis of the jaw (ONJ) among bisphosphonate users, but these studies focused primarily on patients taking high does of intravenous bisphophonates for cancer complications. Yet what if you are taking an oral bisphosphonate?
A research team at Kaiser Permanente has just published a study that surveyed over 13,000 patients in Northern California about the possible presence of ONJ. ONJ is a rare condition in which bone of the lower and upper jaw becomes exposed and does not heal properly. Among the 8,000 who returned the survey, ONJ was detected in 0.10% of patients, occurring mostly in patients who had been on the medication for more than four years. Given the overall rarity of ONJ, the presence of this condition is more common among bisphosphonate users, but still quite uncommon, particularly compared with much higher fracture risk among those prescribed with bisphosphonates.
If you are taking an oral bisphosphonate, it is recommended that you practice good oral hygiene and visit your dentist regularly. Symptoms of ONJ include oral discomfort, mount sores, loose teeth, and poor healing after tooth extraction or dental surgery. The Foundation for Osteoporosis Research and Education published a statement about ONJ shortly after the issue came to light.